Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Grand Forks, ND

May 29, 2022Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2022, 10:13 AM CDT for Beltrami County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2022, 10:13 AM CDT (15:13 UTC)
Expired
May 29, 2022, 10:45 AM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:20 AM CDTHAIL 1.252 S Thorhult, MNHAIL AND VERY HEAVY RAIN FOR 10 TO 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS53 KFGF 291513
SVRFGF
MNC007-291545-
/O.NEW.KFGF.SV.W.0028.220529T1513Z-220529T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1013 AM CDT Sun May 29 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Beltrami County in north central Minnesota...

* Until 1045 AM CDT.

* At 1012 AM CDT, a severe thunderstorm was located near Thorhult, or
  49 miles east of Thief River Falls, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Beltrami County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the upper Red Lakes, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4824 9482 4808 9522 4816 9533 4837 9511
      4837 9504
TIME...MOT...LOC 1512Z 219DEG 43KT 4824 9512 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux/JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:53 AM CDT, 20 minutes earlier.

Area forecast discussion, May 29, 9:53 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
953 AM CDT Sun May 29 2022

.UPDATE...
Issued at 953 AM CDT Sun May 29 2022

Storms continue to ride the northern edge of elevated CAPE across
northern Beltrami and Lake of the Woods counties, pulsing back up
and down from severe. CAMs have this convection exiting out of our
counties to the north-northeast, but there continues to be
development on the southern end of the line so high resolution
guidance is not doing too well. Will continue to keep pretty high
POPs for the next few hours. After a bit of a lull, should get
more convection developing as the surface low enters the Red River
Valley this afternoon and evening, although much will depend on
how clouds play out this afternoon.

UPDATE Issued at 632 AM CDT Sun May 29 2022

A remnant MCV seems to be moving north-northeast through the FA
early this morning. Within the past hour, a thin band of stronger
storms has formed from Mentor to Ulen Minnesota. In this area
MUCAPE values are around 500J/kg and 0-6km effective shear is
around 40 knots. 0-3km shear values are around 45 knots, but they
pretty much parallel the line segment. For that reason, the
reflectivity gradient along the line shows tiny little bows around
each cell. Hail should be the main hazard with these cells, but
60 mph wind gusts are also possible. This activity should still
exit the FA by mid to late morning.

&&

.SHORT TERM...(Today through Monday night)
Issued at 320 AM CDT Sun May 29 2022

The severe thunderstorm potential over the next two days remains
the main forecast challenge.

As of early this morning, storms over northeast South Dakota
continue to move into the southern FA. This looks like a mesoscale
convective system with quite a bit of lightning activity. ML and
MUCAPE values taper off to almost nothing just north of the ND/SD
border. There is somewhat of a low level jet focused into this
area with broad 850-700mb warm advection. Several cells have
formed in this area with brief strong cores that show the
potential for small hail. Not seeing anything consistently strong
however. Have also been watching some of the cells in northeast SD
for wind potential. Models yesterday did a good job forecasting
this area of showers and storms, and they showed them moving north
to northeast through this FA during the early morning hours. There
is another MCS forming down near KFSD, which a new Severe
Thunderstorm Watch was recently issued for. This area has better
warm advection and low level jet support. So for our FA, expect
fairly widespread showers and weaker storms to keep pushing
through overnight into Sunday morning.

For today, lingering overnight showers and storms may take until
mid to late morning to exit the FA. So there will be the
traditional questions on the degree and timing of clearing, where
boundaries may set up, and heating/instability for afternoon and
evening convection. The NBM has not been warm enough on afternoon
highs the past few days, so have gone a little warmer. The
humidity has definitely returned, so that is not a question. The
SPC Day 1 Convective Outlook did not change too much from
yesterday. The SPC discussion mentions storms redeveloping by
afternoon, which most of the high resolution models also show.
How things maintain or change moving into the evening are a little
more uncertain. The low level jet is fairly strong (50 knots+),
but is focused more to the east of the FA. SPC and the various
high resolution models show the storms well south of the FA
congealing into a complex and moving northeast in the evening and
overnight along the low level jet. This should be mainly east of
the FA, but how far west it extends is still in doubt.

So like this morning, there could be some ongoing Monday morning
convection across the FA. So once again, the degree of clearing
and heating, and where boundaries may be is still a bit uncertain.
By afternoon, temperatures still look to be in the 70s to around
80 along and east of the Red River Valley, with the rich moisture
in place. Overall, the SPC Day 2 Convective Outlook did not change
too much either, although it did back things up a little further
west. After any lingering morning convection, it looks like it
will take until afternoon to recharge again. So another round of
afternoon into evening storms looks likely. 0-6km shear looks very
good with the upper jet pushing into central MN by 00z Tuesday.
Not sure how long into Monday evening storms will last in this FA,
as the low level jet also focuses to the east (and remains very
strong). So an active couple of days are upcoming.

.LONG TERM...(Tuesday through Saturday)
Issued at 320 AM CDT Sun May 29 2022

Isolated showers and storms remain possible during the morning hours
on Tuesday as the low pressure system that brings Severe
Thunderstorm chances Monday moves out of the region. As the system
moves out a brisk NW wind settles in throughout Tuesday and into
Wednesday morning. Wind gusts approach 30-35mph at times in the
Devils Lake Basin, with 25-30mph for the Red River Valley. Cooler
air comes down from Canada thanks to those NW winds. Highs on
Tuesday reach into the mid 50s to lower 60s, with lows Tuesday night
in the low to mid 40s. Below normal temperatures continue throughout
the remainder of the long term as zonal flow sets up across the
northern plains. The ridge in the southern United States struggles
to amplify, suggested by long term guidance. If the ridge where to
amplify more, temperatures would increase closer to climate normals.

Temperatures throughout the long term from Wednesday through next
weekend remain in the 60s, with near 70 for areas in the southern
valley. Zonal flow aloft may introduce a system or two through
southern Canada clipping our region bringing a brief shower at
times. This is determinant on systems coming out of the SW portions
of Canada. At this time guidance suggest little to no activity in
those regions to justify shower chances at the end of the long
term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 632 AM CDT Sun May 29 2022

Have a few hours this morning with showers or thunderstorms at
all sites other than KFAR (where it has already moved north).
This activity should move out of the FA by mid to late morning.
Had thought there might be some lower ceilings around in the wake
of this activity, but so far only KBJI has seen any lower
ceilings. How fast clouds clear out is hard to say at this point,
but if it does clear out, there should be cumulus development with
the heating of the day. More storms are expected by the afternoon
into the evening, before they push off to the east again.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...Godon
Hazardous weather outlook, May 29, 3:43 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
343 AM CDT Sun May 29 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-300845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
343 AM CDT Sun May 29 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through portions of the
region early this morning. However, severe storms are not
expected.

Scattered severe thunderstorms are expected this afternoon and
evening. The potential exists to see damaging winds up to 70 mph,
hail up to 2 inches in diameter, and an isolated tornado threat.
Localized flash flooding may also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The next chance for severe thunderstorms will be Monday afternoon
and evening, with the potential for damaging winds up to 80 mph,
large hail up to 2 inches in diameter, and an isolated tornado
threat. Localized flash flooding may also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 29, 5:48 AM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
548 AM CDT Sun May 29 2022

MNZ001>003-014-015-022-027-291115-
West Becker MN-Red Lake MN-Mahnomen MN-Clay MN-West Polk MN-
Norman MN-East Polk MN-
548 AM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of central Red Lake,
northeastern Clay, eastern Norman, south central Polk, western
Mahnomen and northwestern Becker Counties through 615 AM CDT...

At 548 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flaming to near Hawley. Movement was north
to northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Flaming around 550 AM CDT.
  Fertile around 555 AM CDT.
  Ulen and Maple Bay around 600 AM CDT.
  Syre, Dugdale and Flom around 605 AM CDT.
  Twin Valley, Terrebonne and Faith around 610 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4684 9639 4755 9645 4796 9603 4721 9593
TIME...MOT...LOC 1048Z 191DEG 60KT 4747 9636 4691 9634

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Local storm report, May 29, 7:39 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
739 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             TRAIL                   47.78N 95.70W
05/29/2022  E1.00 INCH       POLK               MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, May 29, 7:49 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
749 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             GULLY                   47.77N 95.62W
05/29/2022  E1.75 INCH       POLK               MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Special weather statement, May 29, 9:00 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
900 AM CDT Sun May 29 2022

MNZ006-009-016-291430-
North Beltrami MN-North Clearwater MN-Lake Of The Woods MN-
900 AM CDT Sun May 29 2022

...Strong thunderstorms will impact portions of central Beltrami,
south central Lake of the Woods and northern Clearwater Counties
through 930 AM CDT...

At 900 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thorhult to near Weme. Movement was northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lower Red Lake, Gonvick, Little Rock, Berner, Thorhult, Oaks Corner
and Red Lake Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4788 9501 4785 9509 4785 9519 4781 9519
      4767 9556 4767 9557 4771 9558 4822 9533
      4848 9486
TIME...MOT...LOC 1400Z 212DEG 24KT 4820 9526 4768 9557

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux/JR
Special weather statement, May 29, 9:30 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
930 AM CDT Sun May 29 2022

MNZ006-291500-
Lake Of The Woods MN-
930 AM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of southeastern Lake of
the Woods County through 1000 AM CDT...

At 930 AM CDT, Doppler radar was tracking a strong thunderstorm near
Baudette, or 56 miles east of Roseau, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clementson and Baudette around 940 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4851 9451 4862 9473 4874 9463 4872 9459
      4872 9456 4870 9454 4870 9447 4869 9445
      4870 9443 4857 9443
TIME...MOT...LOC 1430Z 216DEG 30KT 4863 9456

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Perroux/JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:09 AM CDTSpecial Weather StatementFGFWilkin36 min
May 29, 5:48 AM CDTSpecial Weather StatementFGFRed Lake27 min
May 29, 5:59 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman31 min
May 29, 6:19 AM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen, Norman, Pennington, Polk, Red Lake41 min
May 29, 6:50 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 3 more40 min
May 29, 7:27 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 2 more63 min
May 29, 8:28 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods30 min
May 29, 9:00 AM CDTSpecial Weather StatementFGFBeltrami30 min
May 29, 9:22 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods38 min
May 29, 9:30 AM CDTSpecial Weather StatementFGFLake of the Woods30 min
May 29, 9:53 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods52 min
May 29, 10:40 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods50 min
May 29, 10:42 AM CDTSpecial Weather StatementFGFLake of the Woods33 min
May 29, 11:22 AM CDTSpecial Weather StatementFGFLake of the Woods23 min
May 29, 11:41 AM CDTSpecial Weather StatementFGFLake of the Woods34 min
May 29, 12:05 PM CDTSpecial Weather StatementFGFLake of the Woods25 min
May 29, 12:15 PM CDTSpecial Weather StatementFGFLake of the Woods45 min
May 29, 12:55 PM CDTSevere Thunderstorm WarningFGFHubbard, Otter Tail, Wadena65 min
May 29, 1:55 PM CDTSpecial Weather StatementFGFWadena35 min
May 29, 3:21 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake54 min
May 29, 4:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake47 min
May 29, 5:17 PM CDTSpecial Weather StatementFGFBeltrami28 min
May 29, 5:57 PM CDTSpecial Weather StatementFGFBeltrami33 min
May 29, 6:37 PM CDTSpecial Weather StatementFGFLake of the Woods38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.